Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 20, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 4, 2014, 8:41 PM PDT for Siskiyou County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 8:41 PM PDT (03:41 UTC)
- Expired
- Aug 4, 2014, 9:15 PM PDT
- In force
- 34 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 83 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
228
WUUS56 KMFR 050341
SVRMFR
CAC093-050415-
/O.NEW.KMFR.SV.W.0020.140805T0341Z-140805T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
841 PM PDT MON AUG 4 2014
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 915 PM PDT
* AT 837 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTH CENTRAL SISKIYOU COUNTY...OR 14 MILES WEST OF MOUNT SHASTA...
AND MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY...HOWEVER GUSTY NON SEVERE OUTFLOW
WINDS TO 40 MPH MAY AFFECT NEARBY AREAS INCLUDING WEED AND MOUNT
SHASTA.
LAT...LON 4127 12274 4147 12269 4148 12250 4132 12242
4131 12249 4136 12257 4133 12258 4132 12259
4132 12264 4129 12265
TIME...MOT...LOC 0339Z 006DEG 9KT 4138 12257
$$
WRIGHT2 follow-up statements
638
WWUS56 KMFR 050400
SVSMFR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
900 PM PDT MON AUG 4 2014
CAC093-050415-
/O.CON.KMFR.SV.W.0020.000000T0000Z-140805T0415Z/
SISKIYOU CA-
900 PM PDT MON AUG 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM PDT
FOR SOUTH CENTRAL SISKIYOU COUNTY...
AT 856 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SOUTH CENTRAL SISKIYOU COUNTY...OR 14 MILES WEST OF
MOUNT SHASTA...AND MOVING SOUTH AT 10 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY...HOWEVER GUSTY NON SEVERE OUTFLOW
WINDS TO 40 MPH MAY AFFECT NEARBY AREAS INCLUDING WEED AND MOUNT
SHASTA.
LAT...LON 4127 12274 4141 12270 4142 12248 4132 12242
4131 12249 4136 12257 4133 12258 4132 12259
4132 12264 4129 12265
TIME...MOT...LOC 0359Z 180DEG 0KT 4139 12257
$$
WRIGHT863
WWUS56 KMFR 050416
SVSMFR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
916 PM PDT MON AUG 4 2014
CAC093-050426-
/O.EXP.KMFR.SV.W.0020.000000T0000Z-140805T0415Z/
SISKIYOU CA-
916 PM PDT MON AUG 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SISKIYOU COUNTY
HAS EXPIRED...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS...HOWEVER HEAVY
RAIN AND GUSTY WINDS WILL CONTINUE OVER THE AREA FOR THE NEXT HALF
HOUR.
LAT...LON 4127 12274 4141 12270 4142 12248 4132 12242
4131 12249 4136 12257 4133 12258 4132 12259
4132 12264 4129 12265
TIME...MOT...LOC 0400Z 180DEG 0KT 4139 12257
$$
WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:59 PM PDT, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 4, 2:59 PM PDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
259 PM PDT MON AUG 4 2014
.DISCUSSION...WATER VAPOR IMAGERY IS SHOWING A LARGE PLUME OF
MONSOONAL MOISTURE LIFTING NORTHWARD THROUGH NORTHERN CALIFORNIA
AND INTO OREGON THIS AFTERNOON. THIN CIRRUS AND WILDFIRE SMOKE HAS
BEEN INHIBITING SURFACE HEATING A BIT EARLY THIS AFTERNOON, BUT
RADAR IMAGERY IS NOW SHOWING SOME SHOWER/THUNDERSTORM DEVELOPMENT
IN LAKE AND MODOC COUNTIES. THIS ACTIVITY WILL CONTINUE TO ENHANCE
THIS AFTERNOON AND MOVE TO THE WEST SOUTHWEST THROUGH THIS
EVENING. INSTABILITY WILL ALSO CONTINUE TO INCREASE FROM SISKIYOU
COUNTY NORTHWARD UP ALONG THE CASCADES AND EXPECT THUNDERSTORMS TO
DEVELOP THERE TOO AS THE CAP ERODES. THERE IS STILL A SIGNIFICANT
THREAT FOR A LOT OF LIGHTNING WITH THESE STORMS AND AS A RESULT,
WE ARE MAINTAINING THE RED FLAG WARNING THROUGH THE FIRST PART OF
TONIGHT (2AM PDT). WITH THE UPPER LOW NEAR TAHOE, THE FLOW ALOFT IS
FAIRLY LIGHT OUT OF THE NORTHEAST, SO STORM MOTIONS WILL BE ON THE
SLOW SIDE. PRECIPITABLE WATER VALUES OVER A BROAD AREA ARE
1.00-1.25 INCHES, SO STORMS THAT DO DEVELOP WILL PRODUCE RAINFALL.
DUE TO SLOW STORM MOTIONS, SOME OF THE STRONGER STORMS WILL HAVE
THE CAPABILITY OF PRODUCING VERY HEAVY RAINFALL. THIS MAY PRESENT
A FLASH FLOOD THREAT...ESPECIALLY TO AREAS THAT HAVE PREVIOUSLY
BURNED. WITH THE SOUTHWESTWARD MOVEMENT, SOME STORMS THAT FORM
OVER THE CASCADES AND THE EAST SIDE THIS AFTERNOON MAY DRIFT OVER
THE ROGUE VALLEY THIS EVENING. LATEST HRRR GUIDANCE IS INDICATING
THAT MANY OF THE STORMS THAT GET GOING THIS AFTERNOON AND EVENING
WILL MORPH INTO AN AREA OF SHOWERS WITH EMBEDDED THUNDER LATE
TONIGHT INTO TUESDAY MORNING AS IT CONTINUES TO SAG SLOWLY
SOUTHWESTWARD. THIS SEEMS REASONABLE AS WE LOSE THE DAYTIME
INSTABILITY AND THE AXIS OF DEFORMATION STARTS TO SHIFT SOUTHWARD.
WE EXPECT THE BEST THUNDERSTORM PROBABILITIES TO SHIFT
SOUTHEASTWARD TUESDAY AFTERNOON AND EVENING AS THE UPPER LOW FILLS
AND THE DEFORMATION AXIS CONTINUES SOUTHEASTWARD...BUT STILL
EXPECT SOME DEVELOPMENT IN NORTHERN CALIFORNIA AND PORTIONS OF
SOUTHERN KLAMATH AND LAKE COUNTIES. WE HAVE DECIDED TO WAIT TO SEE
HOW MUCH LIGHTNING AND RAINFALL WE GET WITH TODAY'S STORMS AND
HAVE PUSHED BACK THE START TIME OF TUESDAY'S FIRE WEATHER WATCH TO
18Z. MUCH WILL DEPEND ON HOW MUCH RESIDUAL CLOUD COVER REMAINS IN
THE MORNING AND IF WE CAN GET SOME SUN TO DESTABILIZE THE
ATMOSPHERE FOR THE AFTERNOON. WEST TO NORTHWEST FLOW ALOFT WILL
BEGIN TO MOVE INTO NORTHWESTERN SECTIONS OF THE CWA TUESDAY, SO
WE'RE NOT EXPECTING ANY DEVELOPMENT WEST OF THE CASCADES.
BY WEDNESDAY, THERE IS STILL A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS SOUTH AND EAST SECTIONS OF THE CWA, BUT THE REST OF THE
AREA WILL BE DRY AS NORTHWESTERLY FLOW ALOFT TAKES OVER. WE SHOULD
CATCH A BREAK THURSDAY WITH ACTIVITY STAYING MOSTLY SOUTH WITH
NEAREST ISOLATED ACTIVITY POPPING UP ALONG THE SIERRAS/LASSEN
AREA SOUTH OF THE CWA.
FRIDAY THROUGH THE WEEKEND...AN UPPER TROUGH WILL DEVELOP NEAR THE
NORTHWEST CALIFORNIA COAST AND THIS MAY DEVELOP INTO ANOTHER UPPER
LEVEL LOW. THIS WILL INCREASE THUNDERSTORM CHANCES AGAIN OVER THE
MOUNTAINS AND FROM THE CASCADES EASTWARD. SPILDE
&&
.AVIATION...FOR THE 04/18Z TAFS...SMOKE WILL CONTINUE TO AFFECT
VISIBILITY OVER PORTIONS OF SOUTHWEST OREGON AND NORTHERN
CALIFORNIA TODAY. HOWEVER, THE TERMINALS ARE NOT HAVING ANY
RESTRICTIONS. IFR CIGS IN STRATUS WILL IMPACT THE COAST (INCLUDING
KOTH) ALTHOUGH THE STRATUS WILL DISSIPATE TO NEAR THE BEACHES LATE
THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP INLAND THIS AFTERNOON MAINLY NEAR AND EAST OF THE
CASCADES AND ACROSS NORTHERN CALIFORNIA. CIGS AND VIS WILL BE VFR
OUTSIDE STORMS, BUT STORMS MAY BRING HEAVY RAIN WITH POSSIBLE MVFR
OR EVEN IFR CIGS AND VIS THROUGH THE NIGHT.
&&
.MARINE...UPDATED 300 PM PDT 4 AUG 2014...
A THERMAL TROUGH PATTERN ALONG THE COAST WITH HIGH PRESSURE OFFSHORE
WILL MAINTAIN GUSTY NORTH WINDS AND ELEVATED SEAS THROUGH THE
WEEK...MAINLY ACROSS THE WATERS SOUTH OF CAPE BLANCO. VERY STEEP
SEAS WILL BE CONFINED TO AREAS BEYOND 10NM FROM SHORE AND SOUTH OF
GOLD BEACH. THE THERMAL TROUGH PATTERN WILL STRENGTHEN WEDNESDAY INTO
FRIDAY...SO INCREASING WINDS AND SEAS ARE EXPECTED. JBL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 2 AM PDT TUESDAY FOR ORZ617-620>625.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR ORZ621-623>625.
CA...RED FLAG WARNING UNTIL 2 AM PDT TUESDAY FOR CAZ280>282-284-285.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR CAZ280>282-284-285.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT
THURSDAY FOR PZZ356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
FOR PZZ356-376.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ376.
MAS/CC/JBLIn the hours before
Local storm report, Aug 4, 6:30 PM PDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
630 PM PDT MON AUG 4 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN 11 E LORELLA 42.13N 121.05W
08/04/2014 M1.25 INCH KLAMATH OR TRAINED SPOTTER
SOME DRAINAGE ACROSS HIGHWAY 31 AT MILEPOST
75 FROM TYPICALLY DRY STREAMBEDS. HEAVY RAIN
DURATION 45 MINUTES. OBSERVER LOCATION 9
MILES NNW OF SILVER LAKE OR MP 40 HWY 31.
&&
NWS MEDFORD OR
IRIS SYSTEMSpecial weather statement, Aug 4, 7:07 PM PDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
707 PM PDT MON AUG 4 2014
CAZ084-ORZ027>030-050300-
KLAMATH BASIN OR-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES
CA-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY
OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-SOUTH CENTRAL
OREGON CASCADES OR-
707 PM PDT MON AUG 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH...
NORTHWESTERN MODOC AND NORTHEASTERN SISKIYOU COUNTIES UNTIL 800 PM
PDT...
AT 658 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
JACKSON F. KIMBALL STATE PARK TO MODOC POINT TO MERRILL TO 8 MILES
NORTHEAST OF TULELAKE...AND MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. LOCALIZED FLOODING IS
POSSIBLE ALONG PORTIONS OF HIGHWAY 97.
AREAS AFFECTED BY THESE STORMS INCLUDE...KLAMATH FALLS...TULELAKE
AND MUCH OF HIGHWAY 97 SOUTH OF MODOC POINT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4287 12182 4266 12182 4250 12174 4239 12161
4224 12134 4196 12116 4181 12161 4197 12189
4224 12214 4233 12226 4251 12227 4285 12226
TIME...MOT...LOC 0203Z 066DEG 12KT 4281 12196 4261 12207
4245 12194 4235 12181 4208 12155 4199 12136
WRIGHTLocal storm report, Aug 4, 8:03 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
803 PM PDT MON AUG 4 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL MERRILL 42.03N 121.60W
08/04/2014 E0.88 INCH KLAMATH OR PUBLIC
LOTS OF DIME AND NICKLE SIZED HAIL. HEAVY
RAIN IS PRODUCING PONDING OF WATER ON ROADS.
&&
NWS MEDFORD OR
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:13 PM PDT | Severe Thunderstorm Warning | MFR | Modoc, Siskiyou | 30 min |
| Aug 4, 8:47 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 20 min |
| Aug 5, 4:30 AM PDT | Red Flag Warning | MFR | Modoc, Siskiyou | 18 hr |
| Aug 5, 3:56 PM PDT | Special Weather Statement | MFR | Modoc | 49 min |
| Aug 5, 4:27 PM PDT | Special Weather Statement | MFR | Modoc | 48 min |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.